Alert archive / Colorado / Tornado Warnings in 2001

Tornado Warning 19, NWS Denver/Boulder, CO

June 9, 2001Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 9, 2001, 2:14 PM MDT for Lincoln County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2001, 2:14 PM MDT (20:14 UTC)
Expired
Jun 9, 2001, 3:00 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 092014
TORDEN
COC073-092100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
214 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO OVER EXTREME NORTH CENTRAL
  LINCOLN COUNTY...OR ABOUT 18 MILES NORTHEAST OF LIMON...MOVING   
SOUTH AT 15 MPH. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3945 10369 3943 10342 3955 10335 3956 10362

SWE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:35 AM MDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 2:35 AM MDT, 11 hours 39 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
235 AM MDT SAT JUN 9 2001

UPR RDG WILL REMAIN OVR CNTRL RCKYS THRU SUN NGT BUT FLO ALF WILL
BCM MORE W TO SWLY IN DIRECTION ON SUN AS UPR RDG GETS FLATTENED
BY PAC NW SHT WV.  VRY WK SHT WV MOVES ACRS AREA TDA WHICH SHUD BE
ENUF TO KICK OFF ISOLD TSTMS WITH DRY MICROBURSTS AS BOTH NGM AND
MESOETA FCST UPR AIR SOUNDINGS SHW INVRTD V.  FCST SFC BASED CAPES
RANGE FM ONLY 200-400J/KG.  WK SURGE OF HI PRES MOVES S OVR HI
PLAINS ARND MIDDAY SUN.  THIS MAY INCRS LO LVL MSTR SUMWHT BUT
COOLER TEMPS SHUD STABILIZE AMS AND DAMPEN CONVECTIVE DVLPMNT.
ANYWAY EVENT WILL BE SHT LIVED AS LEE TROFG BCMS RE-ESTABLISHED
BY SUN NGT.  TEMPS WILL BE QUITE WRM TDA AND SHUD SEE 1ST 90 DEG
READING OF SEASON AT DEN.  WITH WK SURGE ON SUN TEMPS SHUD RMN BLO
90 DEG MARK MST PLACES E OF MTNS.  WILL GENLY COMPROMISE BTWN WRMR
NGM MOS TEMP GDNC AND COOLER AVN MOS.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Special weather statement, Jun 9, 10:20 AM MDT, 3 hours 54 minutes before
COZ030>051-092000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1020 AM MDT SAT JUN 9 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH
CENTRAL AND NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING.  A
FEW SHOWERS AND STORMS WERE ALREADY OCCURRING ALONG AND JUST AHEAD
OF THIS DISTURBANCE.  FURTHER DEVELOPMENT OF THUNDERSTORMS CAN BE
EXPECTED THIS AFTERNOON AND EVENING AS THIS FEATURE MOVES EASTWARD
ONTO THE PLAINS.

THE HIGHEST MOISTURE AND INSTABILITY IS EXPECTED OVER THE EASTERN
PLAINS OF COLORADO...GENERALLY IN AREAS EAST OF A LINE FROM FORT
MORGAN TO LIMON.  AS ISOLATED THUNDERSTORMS DEVELOP OVER THE FRONT
RANGE AND MOVE EASTWARD INTO THE MORE UNSTABLE AIR BY LATE THIS
AFTERNOON...A COUPLE STORMS COULD BECOME SEVERE.  BECAUSE WIND SHEAR
IS RATHER WEAK...LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE
BIGGEST THREAT FROM THE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED IN AREAS EAST OF A LINE FROM FORT
MORGAN TO LIMON AFTER 330 PM.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:27 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson33 min
Jun 9, 2:31 PM MDTTornado WarningBOULincoln44 min
Jun 9, 3:17 PM MDTTornado WarningBOULincoln43 min
Jun 9, 4:01 PM MDTTornado WarningBOUElbert, Lincoln39 min
Jun 9, 4:39 PM MDTTornado WarningBOUElbert, Lincoln36 min

Nearby

Tornado Warnings in Colorado, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.